Format

Send to

Choose Destination
Cancer. 2002 Feb 1;94(3):847-53.

Severe interstitial pneumonitis associated with docetaxel administration.

Author information

1
Department of Medicine, Division of Medical Oncology at Washington University, St. Louis, Missouri, USA. readw@medicine.wustl.edu

Abstract

BACKGROUND:

Interstitial pneumonitis has not been reported as a toxicity of docetaxel. The authors report the presentation and natural history of four patients who developed a severe interstitial pneumonitis after receiving docetaxel.

METHODS:

The hospital and outpatient records of patients treated with docetaxel were reviewed to identify whether any of these patients required an evaluation for respiratory problems.

RESULTS:

Four patients developed an interstitial pneumonitis that could be explained only as a toxicity of docetaxel. None had metastatic disease to the lung, and all had normal liver function before receiving chemotherapy. The patients presented with acute dyspnea and fever within 1-2 weeks of receiving docetaxel. All developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. An exhaustive workup for other causes of pneumonitis was negative. Broad-spectrum antibiotics and corticosteroids were ineffective. Two patients died of complications related to the pulmonary process. The two survivors required ventilatory support for more than 21 days. The clinical and pathologic findings of these patients are presented.

CONCLUSIONS:

Interstitial pneumonitis is a rare and potentially fatal complication of docetaxel treatment. Prolonged ventilatory support is appropriate in patients with a favorable prognosis.

PMID:
11857321
DOI:
10.1002/cncr.10263
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center